Aa
Aa
A
A
A
Close
Avatar universal

"A new baseline"?

Last week I posted that my symptoms since September have mostly stayed the same, though there is more pain and burning in my left leg in the past couple of weeks. I haven't been able to tell whether this is an exacerbation or not.

Everyone here advised me to contact my neuro, which I did today, by email. It seemed simplest, and it also made a record that he could print and put in my file. Luckily he has answered promptly.

In regard to what I have been experiencing, he said that the lingering symptoms may represent "a new baseline." He didn't explain that, but I think it means that this is going to be normal for me. Boo. He didn't comment on the newest pain.

I haven't asked for pain meds, figuring I'd first get this part out of the way. I've taken as much as 600 mg of ibuprofen, but don't want to do either that or Tylenol on a regular basis because these things can cause problems. Just because they're OTC doesn't mean I should load up on them. They only take the edge off, anyway. I really don't want to be on anything I have to taper up or down if I can help it. Years ago I was on Neurontin, which made one arm jump embarrassingly. And a couple of years back I had Lyrica for stabbing pain in my feet. I guess that was okay, once I was on a pretty big dose.

So now I think I will just wait and see. I sure don't like this new baseline stuff.

ess
8 Responses
Sort by: Helpful Oldest Newest
198419 tn?1360242356
Hey Ess,

Praying this "good, cool, accessible, etc., Dr" is WRONG!

be as well as you can be,
SL  
Helpful - 0
220917 tn?1309784481
What are you, a mouse?

*
Helpful - 0
220917 tn?1309784481
I know you're out there...

I can hear you stirring.

*
Helpful - 0
220917 tn?1309784481
~

This is tough.  We can hope it gets better.  If it doesn't, don't hesistate to find a "new comfort level" through medication.  Don't suffer too long, ess.

How are feeling today?

*
Helpful - 0
Avatar universal
This is tough since I've always rallied before, even though the bouts were long. The thought that I might not get better this time sure is a downer. Well, I'll just have to deal with it, and I will ask for meds if things stay like this.

ess
Helpful - 0
Avatar universal
I am very sorry ess, for the news of your new baseline.  It must be very disappointing, not to mention daily pain on top of the disappointment.

Maybe you will be like Carol though, and one day the pain won't be there.  We can hope, anyway.

Elaine
Helpful - 0
338416 tn?1420045702
Yeah, the new 'normal.'  Sheesh.  "Get used to it, there's nothing we can do" gets kinda old.

Because the ibuprofen isn't helping all that much, I would ask the neurologist for some neuropathic relievers like neurotonin or Lyrica.  

On a hopeful note, it's possible your leg burning will diminish over time.  I had right leg weakness and proprioperception problems for about three months, and those symptoms are finally getting less extreme.  It's not back to normal - or I guess this is the new normal!  But it is better.  (Only gets bad when I'm tired or having a flare.)
Helpful - 0
220917 tn?1309784481
~

Oh, ess, I'm sorry that your doctor suspects this may be your new "normal."  Is that how you interpret it?  It's how it's sounding to me, unfortunately.  As McBacon would so eloquently say, "Frick."  Pardon my McMichaelese, charming though it be!

I completely agree that all that OTC medication is terribly hard on your organs over time.  So many don't realize that.  Perhaps your doctor will prescribe something that wouldn't have the side effects you describe.  

I'm glad your doctor responded so quickly.  We knew he was a keeper already, though.  He didn't mention anything about pain relief?  You've got to ask him.  Since he seems to like communicating via email (cool doc!)  do it that way.  Ask him if there is something you can take long-term that won't cause damage to your organs or become addictive.  If there is such a thing....!  Risks and benefits....That old chestnut!

Good luck, and again, I'm sorry if this is the new "~"

Hang tough, as I know you will,

*
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1669040108
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease